MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M; WIRE, GUIDE, CATHETER

TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M; WIRE, GUIDE, CATHETER
Model Number RF*GA35183A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 01/28/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Implant date: device was not implanted.Explanted date: device was not explanted.The involved device was not returned for evaluation.Therefore, the investigation was based on the provided information and evaluation of the retention sample of the involved product code/lot number.Visual inspection of the retention sample did not find any anomaly including a break in the appearance.Magnifying inspection of the retention sample did not find any anomaly that could lead to a shearing of the guide wire.The outer diameter of the retention sample was measured and confirmed to meet the specifications.The strength of the distal section against pulling force was evaluated and confirmed to meet the specification.Reproductive testing was performed.A product sample was subjected to one-way pulling force till it became fractured.Subsequent electron microscopic inspection of the fracture revealed the outside diameter of the wire had been diminished toward the fracture end.A product sample was subjected to repetitive bending force at a 90-degree angle till it became fractured.Subsequent electron microscopic inspection of the fracture revealed that the fracture cross section had a dimple pattern; however, was not distorted.A product sample was subjected to repetitive one-way torque force till it became fractured.Subsequent electron microscopic inspection of the fracture revealed the distal end was not distorted and generation of a radial pattern was observed on the fracture cross-section surface.A product sample was subjected to pulling force in the state of being formed into a loop-like shape till it became fractured.Subsequent electron microscopic inspection of the fracture revealed the edge of the fracture had been curved.A review of the device history record and product release decision control sheet of the product code/lot# combination was conducted with no findings.Ifu states: if any resistance is felt or if the tip's behavior and/or location seems improper, stop manipulating the glidewire and/or the catheter and determine the cause by fluoroscopy.Continuing to manipulate or rotate the glidewire or failure to exercise proper caution may result in bending, kinking, separation of the guide wire's tip, damage to the catheter, or damage to the vessel.Do not apply repetitive bending force to one specific point of the device as this may cause damage to the glidewire.It was likely that the actual sample became sheared off when it was under one of the conditions like that of what was performed in the reproductive testing.However, with no return of the actual device, the exact cause of the reported event cannot be definitively determined based on the available information.Please see mdr 2243441-2020-00012 for the importer report.
 
Event or Problem Description
The user facility reported that the glidewire sheared off in a tips procedure.The glidewire tip was left in patient overnight and removed with snare the next day.The blood loss was less than 250 cc's.The patient required removal of glidewire tip through endovascular procedure.The tips procedure was a success; however, the patient passed away the following day from bleeding gastric varices.Additional information received on 06feb2020.The doctor did not feel that the sheared off glidewire tip led or caused the death of the patient; the patient had severe liver failure and passed due to liver insufficiency and cholangitis.The tip of the glidewire separated in the pulmonary artery.The sheared tip did not cause a rupture in the vessel it was embedded in; 1 cm wire core and 1 cm outer covering were successfully removed with a snare.After the tip was snared and removed the next day, the patient was in stable condition, and the tips procedure was performed afterwards.The tips procedure was not successful; liver was severely cirrhotic and portal vein was tiny.Other co-morbidities the patient had was hepatic insufficiency (meld score 20) and was admitted to the hospital with severe gastric plus esophageal bleed prior to procedure.The patient had dnr status.The cause of the patient's death was severe sepsis, hepatic failure with inr rising from 2 to over 4 and rising t.Bilirubin levels to 4; renal failure.

Brand Name
RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
MDR Report Key9770438
Report Number9681834-2020-00021
Device Sequence Number14183407
Product Code DQX
UDI-Device Identifier04987350773197
UDI-Public04987350773197
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2021
Device Model NumberRF*GA35183A
Device Catalogue NumberGR3508
Device Lot Number190830
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/05/2020
Initial Report FDA Received Date02/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR